Alert archive / Arizona / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 50, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 5, 2010, 6:19 PM MST for Pima County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2010, 6:19 PM MST (01:19 UTC)
- Expired
- Aug 5, 2010, 6:45 PM MST
- In force
- 26 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4672 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:10 PM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 5, 2:10 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST THU AUG 5 2010 .SYNOPSIS...AN ACTIVE MONSOON PATTERN IS EXPECTED FRIDAY THROUGH SUNDAY AS SOUTHEAST ARIZONA REMAINS IN BETWEEN HIGH PRESSURE OVER NEW MEXICO...AND A TROUGH DEVELOPING WEST OF THE AREA. A FEW OF THE STORMS COULD BE STRONG THROUGH SUNDAY. A DRIER SOUTHWEST FLOW ALOFT WILL REDEVELOP EARLY NEXT WEEK AS THE HIGH SHIFTS BACK INTO THE SOUTHEAST U.S. AND THE WEST COAST TROUGH MOVES IBTO THE GREAT BASIN. && .DISCUSSION...VERY FEW CHANGES IN THINKING AS THE ANTICIPATED MONSOON RAMPUP SLOWLY GETS UNDERWAY. MOST OF THE STORMS SO FAR TODAY HAVE BEEN ALONG THE SHARPENING UPPER LEVEL MONSOON BOUNDARY THAT IS NEARLY STATIONARY OVER THE RIM...BUT TRYING TO DRIFT W ACROSS SONORA NW OF A STRENGTHENING POTENTIAL VORTICITY DISTURBANCE/INVERTED TROUGH OVER SINALOA/DURANGO. COVERAGE HAS BEEN ISOLATED...AND IT SHOULD STAY THAT WAY EXCEPT OVER COCHISE AND SANTA CRUZ COUNTIES WHERE LATEST MESOANALYSIS INDICATES THAT SURFACE-BASED CAPE HAS RISEN TO AROUND 1500 J/KG. OVER THE PAST FEW HOURS THE FLOW BELOW 15KFT ON AREA PROFILERS AND THE KEMX WSR-88D VWP HAS TURNED SE...WITH CBS/TCU BEGINNING TO TILT DOWNSHEAR WHILE CELL MOTION REMAINS N OR NNE. THIS IS CONFIRMING EARLIER THOUGHTS THAT THE STORMS EARLY THIS EVENING WILL HAVE SOME TENDENCY TO SURVIVE A WHILE AS THEY PUSH OFF THE MOUNTAINS INTO THE HOT DESERTS WHERE DCAPES WERE APPROACHING 1500 J/KG AS OF 20Z WITH A LITTLE MORE HEATING TO GO. WILL CONTINUE GUSTY WIND WORDING THIS EVENING DUE TO THE INCREASED MICROBURST THREAT. NO CHANGES IN THINKING FOR FRI OR SAT...EITHER...AS EVERYTHING SEEMS TO BE COMING TOGETHER FOR ORGANIZED STRONG TSTMS FRI...AND A POSSIBLY A HEAVY RAIN/FLASH FLOOD THREAT SAT. THE LAST PIECE TO FALL INTO PLACE MAY JUST BE GETTING UNDERWAY THIS AFTERNOON AS BLENDED TOTAL PW IMAGERY SHOWS WHAT APPEARS TO BE THE START OF A GULF SURGE FROM MMGM SOUTH. MODELS DO SOMETHING INTERESTING IN THAT THEY NOW DIRECT THE SURGE UP THROUGH SONORA AND PIMA COUNTY NOT THROUGH YUMA...UNTIL SAT MORNING ANYWAY. THAT IS SOMEWHAT UNUSUAL BEHAVIOR...BUT COULD BE REAL GIVEN THE W COAST TROUGH WHICH WILL LIKELY KEEP THE CO RIVER VALLEY IN DEEP SW FLOW ONE MORE DAY. EITHER WAY...BOTH THE NAM12 AND GFS SHOW DEWPOINTS STEADY OR SLOWLY RISING DURING PEAK HEATING ON FRI /NEVER A GOOD SIGN AROUND HERE IN JULY-AUG/ AS 700-400MB SHEAR ON BOTH NAM AND GFS BUFR SOUNDINGS INCREASE TO 30-35KTS. THUS MESOSCALE MODEL IDEAS OF DEVELOPING TSTMS INTO CLUSTERS/BOWING LINE SEGMENTS FRI AFTERNOON/EVENING...WHICH THEN MARCH E TO W ACROSS THE HEART OF SE AZ...MAKES SENSE. ALL BUT THE GFS ALSO AGREES THE TSTMS WILL HAVE A HARD TIME GETTING FARTHER W THAN A PICACHO PEAK-SELLS LINE...IN A NOD TO WHERE THE MONSOON MOISTURE BOUNDARY ALOFT SHOULD BE BY FRI EVENING. WILL CONTINUE TO CARRY A SHARP W CUTOFF TO POPS WHILE INCREASING THEM A BIT MORE FOR COCHISE/SANTA CRUZ. WILL ALSO INCLUDE GUSTY WIND WORDING AGAIN FOR FRI IN LINE WITH SPC 5 PCT RISK AREA...WHICH WILL SET THE TABLE FOR STRONGER WORDING SHOULD FUTURE SHIFTS NEED TO GO THAT WAY. ON SAT...THE QUESTION IS WHETHER WE WILL RELOAD ENOUGH TO DEVELOP WIDESPREAD CONVECTION AS UPPER JET DYNAMICS LINE UP OVER THE THETA-E AND PRECIPITABLE WATER RIDGE EXTENDING FROM THE GULF OF CA INTO SE/CENTRAL AZ. IF WE HAD A BETTER FEEL ON EXACTLY WHERE THE MONSOON BOUNDARY ALOFT WILL WIND UP AND HOW MUCH WARMING ALOFT WE MAY HAVE FROM FRI NIGHT/S STORMS...WE WOULD GO WITH SREF POPS WHICH INDICATE LIKELY PRETTY MUCH EVERYWHERE EXCEPT THE FAR W. WE ARE ALREADY CARRYING HIGH GRADE POPS...SO ONCE AGAIN...WE WILL LEAVE A LITTLE ROOM FOR FUTURE SHIFTS TO EITHER RAISE POPS...HEIGHTEN WORDING...OR BOTH. AFTER SAT...WE GET INTO A TRANSITIONAL SITUATION AS THE HIGH ONCE AGAIN SHIFTS BACK INTO THE E U.S. AND THE TROUGH MOVES INLAND. SUNDAY IS A TOUGH CALL IN THAT THE GFS CAPS US OFF AND DEVELOPS DEEP SW FLOW...WHILE THE NAM INDUCES AGEOSTROPHIC S FLOW AND EVEN SOME HINTS OF A WEAK MID LEVEL COLD FRONT. THE FORMER SOLUTION WOULD SUGGEST A RAPID SHUTDOWN...WHILE THE FORMER SUGGESTS A THIRD ACTIVE DAY. HAVE GONE IN BETWEEN THE TWO SOLUTIONS...BUT BY MON EVEN THE SOPPING WET ECMWF DRIES OUT ALL BUT THE FAR E CWA AS SW FLOW PENETRATES WELL S INTO SONORA. HAVE LOWERED POPS AND RAISED TEMPS ACCORDINGLY. && .AVIATION...SCT THUNDERSTORMS THROUGH THIS EVENING GENERALLY FROM TUCSON EASTWARD WILL HAVE BASES OF 6-10K FT AGL WITH LCL VSBYS OF 3-5 SM WITH CIGS 3-4 KFT OBSCURING MT TOPS. CELL MOVEMENT WILL BE N OR NE. SFC WINDS WILL REMAIN UNDER 12 KTS EXCEPT FOR SOME GUSTY THUNDERSTORM OUTFLOWS UP TO 45KTS POSSIBLE 21Z-03Z. SIMILAR CONDITIONS ARE EXPECTED FRIDAY ALTHOUGH TSTM COVERAGE MAY EXTEND A BIT FARTHER WESTWARD. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...PYTLAK AVIATION/FIRE WX...DROZD WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 9:32 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 932 AM MST THU AUG 5 2010 AZZ019-029-030-032>035-060700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 932 AM MST THU AUG 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED MOUNTAIN THUNDERSTORMS WILL BE MORE PLENTIFUL COMPARED TO THE PAST COUPLE OF DAYS...WITH LIGHT SOUTH TO SOUTHEAST WINDS ALOFT PUSHING A FEW OF THESE STORMS INTO THE DESERTS AND VALLEYS LATE THIS AFTERNOON AND THIS EVENING. ANY STORMS MOVING OFF THE MOUNTAINS COULD PRODUCE ISOLATED MICROBURST WIND GUSTS TO 60 MPH. BRIEF HEAVY RAIN IS ALSO POSSIBLE...MOSTLY OVER SANTA CRUZ AND COCHISE COUNTIES WHERE MOISTURE LEVELS ARE A BIT HIGHER. IN ADDITION TO THE INCREASING THREAT FOR THUNDERSTORMS...NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY. THOSE WITH OUTDOOR PLANS TODAY SHOULD TAKE HEAT SAFETY PRECAUTIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM COVERAGE AND INTENSITY IS EXPECTED TO INCREASE FURTHER FRIDAY AND SATURDAY. DEPENDING ON THE AMOUNT OF SUNSHINE BOTH DAYS... A FEW OF THE STORMS COULD PRODUCE STRONG GUSTY WINDS...LOCALLY HEAVY RAIN...AND PERHAPS SOME HAIL. BY SATURDAY AS HUMIDITY LEVELS PEAK...HEAVY RAINS AND FLASH FLOODING COULD BE A GREATER CONCERN. THOSE WITH OUTDOOR WEEKEND PLANS SHOULD PAY ATTENTION TO FUTURE FORECASTS AND WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-060700- WESTERN PIMA COUNTY- 932 AM MST THU AUG 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THE MAIN CONCERN TODAY INVOLVES UNUSUALLY HOT TEMPERATURES. NEAR RECORD HIGHS ARE EXPECTED WITH THE LOWEST DESERTS REACHING 110 DEGREES. THOSE WITH OUTDOOR PLANS SHOULD TAKE HEAT SAFETY PRECAUTIONS. THERE IS A SLIGHT CHANCE OF GUSTY OUTFLOW WINDS PUSHING IN FROM THE EAST THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM COVERAGE AND INTENSITY IS EXPECTED TO INCREASE FRIDAY AND SATURDAY. DEPENDING ON THE AMOUNT OF SUNSHINE BOTH DAYS...A FEW OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. BY SATURDAY AS HUMIDITY LEVELS PEAK...FLASH FLOODING COULD BECOME A CONCERN. THOSE WITH OUTDOOR WEEKEND PLANS SHOULD PAY ATTENTION TO FUTURE FORECASTS AND WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 5, 2:24 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL SONOITA 31.68N 110.65W
08/05/2010 M0.50 INCH SANTA CRUZ AZ LAW ENFORCEMENT
ALSO 40-50 MPH WINDS AT THE SONOITA POLICE STATION.
&&
PYTLAKSpecial weather statement, Aug 5, 3:26 PM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 326 PM MST THU AUG 5 2010 AZZ035-052300- COCHISE COUNTY AZ- 326 PM MST THU AUG 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 400 PM MST... AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTH OF BISBEE...MOVING NORTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...CHARLESTON...TOMBSTONE AND FAIRBANK. LAT...LON 3183 11023 3190 10984 3160 10979 3156 11020 TIME...MOT...LOC 2226Z 155DEG 13KT 3168 10996 GL
Special weather statement, Aug 5, 6:07 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 607 PM MST THU AUG 5 2010 AZZ033-060145- TUCSON METRO/MARANA/GREEN VALLEY AZ- 607 PM MST THU AUG 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 645 PM MST... AT 558 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF THUNDERSTORMS SOUTH OF TUCSON ALONG INTERSTATE 19 AND JUST WEST OF THE INTERSTATE. ANOTHER AREA OF SHOWERS AND A FEW THUNDERSTORMS WAS DEVELOPING OVER MIDTOWN TUCSON. THE MAIN THREATS FROM THESE SHOWERS AND THUNDERSTORMS WILL BE LOCALIZED WIND GUSTS UP TO 50 MPH AND AREAS OF BLOWING DUST. AREAS AFFECTED BY SHOWERS AND THUNDERSTORMS STORM INCLUDE...TUCSON...SAN XAVIER MISSION...TUCSON INTERNATIONAL AIRPORT...RYAN FIELD...SOUTH TUCSON...DAVIS-MONTHAN AIR FORCE BASE...CATALINA FOOTHILLS AND SABINO CANYON. LAT...LON 3240 11119 3239 11077 3184 11097 3181 11122 TIME...MOT...LOC 0103Z 180DEG 0KT 3197 11100
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:49 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 26 min |
| Aug 5, 6:07 PM MST | Special Weather Statement | TWC | 38 min | |
| Aug 6, 3:21 PM MST | Special Weather Statement | TWC | Pima | 39 min |
| Aug 6, 3:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 27 min |
| Aug 6, 3:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 6, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Aug 6, 4:18 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.